Large fentanyl operation uncovered by Delta Police
Two men have been arrested after a large fentanyl operation was uncovered by the Delta Police.
Sgt. Sarah Swallow says what started as a general drug investigation in Delta resulted in property searches in Burnaby, Surrey and Richmond on Thursday.
During a search of the Burnaby location, officers discovered a large clandestine lab used to produce what appears to be fentanyl. The RCMP CLEAR Team is on site to safely dismantle the lab.
No drug labs were found in either Surrey or Richmond.
The two suspects face numerous charges under the Controlled Drugs and Substances Act.
They will remain in custody, pending a court appearance.
Swallow says they don’t know what the volume of seized drugs is at this point, but investigators say this lab is believed to be one of the largest fentanyl labs seen to date in B.C.
“By large, we mean, the ability for production, as opposed to the scale or the size of the lab in terms of the square footage,” says Swallow.
Swallow says the lab does not produce fentanyl, but rather pre-packages it for sale on the street. In many instances, Swallow says, fentanyl gets mixed in or presented as heroin.
Investigators say the seizure puts a huge dent in the production of fentanyl, a dangerous drug responsible for claiming 471 lives across Canada in 2015.
There were 132 deaths just in the first two months of 2016.
Vancouver Police issued a warning last month after 11 overdose deaths in just 16 days.
Seventeen non-fatal overdoses, mostly on the Downtown Eastside, also occurred between Dec. 19 and 22, 2015.
The BC Coroners Service says fentanyl killed about 90 people in British Columbia between January and August in 2015. Sixteen of those deaths were recorded in Vancouver, while 10 died in Surrey, nine in Nanaimo and eight in Maple Ridge.
READ MORE: Fentanyl 101: The facts and dangers
Fentanyl is a synthetic opioid used to treat pain, and Health Canada says its abuse or misuse, even in small amounts, can cause death.
It’s 50 to 100 times more powerful than other opioids and must be carefully monitored to prevent an overdose.
Early signs of a fentanyl overdose include severe sleepiness, slow heartbeat, trouble breathing or slow, shallow breathing or snoring, cold, clammy skin and trouble with walking or talking.
Drug users are advised to never inject, snort, or swallow drugs alone and call 9-1-1 immediately if overdose symptoms start.
Police will be holding a press conference on Thursday’s bust at noon today. More to come.
With files from Paula Baker